Case report demonstrates reversible oral-buccal-lingual dyskinesia and psychosis in an 86-year-old female after prolonged levetiracetam use, highlighting the need for neurological monitoring.
Tardive dyskinesia (TD) is a serious and often permanent complication usually seen after the long-term use of antipsychotic medications, and multiple other classes of medications have been reported to cause TD or TD-like syndromes. TD can affect any part of the body, but it most commonly affects the mouth, lips, and tongue. We present a case of oral-buccal-lingual dyskinesia in an 86-year-old female from the long-term use of levetiracetam for a seizure disorder. The patient was started on levetiracetam four years before admission and was noted to have an acute onset of oral-buccal-lingual dyskinesia that was so severe it interrupted the patient's speech and feeding. The patient's dyskinesias are completely resolved after cross-tapering levetiracetam 500 mg twice a day with valproic acid 750 mg daily. Additionally, there was a global recovery of the patient's mood and psychosis after the cross-taper. Our case highlights the potential implications of levetiracetam in dyskinetic movements and neuropsychiatric symptoms, and it warrants close monitoring of patients taking this medication especially elderly with multiple comorbidities and compromised renal function. Moreover, the case suggests the reversible nature of both neuropsychiatric symptoms and dyskinesias.
No takes yet. Share an insight, caveat, or question.
Surineni et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: